Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 26, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 23, 2001, 2:46 PM EST for Cass County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 23, 2001, 2:46 PM EST (19:46 UTC)
- Expired
- Apr 23, 2001, 3:20 PM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:06 PM EST | Thunderstorm Wind | Royal Center, IN | One large tree blown down across the road along 400N and US 35. |
| Apr 23, 3:08 PM EST | Thunderstorm Wind | Logansport, IN | Large tree blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 231948
SVRFWA
INC017-232020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST MON APR 23 2001
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
* UNTIL 320 PM EST
* AT 246 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LOGANSPORT...MOVING
NORTHEAST AT 50 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
LOGANSPORT
ADAMSBORO
TWELVE MILE
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY
THIS STORM BLEW DOWN POWER LINES IN CARROLL COUNTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4070 8666 4056 8649 4062 8618 4089 8620
4091 8641What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:31 PM EST, 15 minutes earlier.
Area forecast discussion, Apr 23, 2:31 PM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 231 PM EST MON APR 23 2001 FCST CHALLENGES ARE TSRA CHANCES AND SVR POTENTIAL FOR EARLY TONIGHT...THEN CHC FOR SHOWERS ON WED. 88D NETWORK SHOWING SEVERAL LINES OF CONVECTION WORKING ACRS RGN. WRN MOST LINE OF CONVECTION WAS ALONG CDFNT...BISECTING IL. EXTENSIVE AREA OF SC WAS BHND FNT. ETA...NGM AND AVN IN GOOD AGREEMENT WITH BRINGING A SERIES OF WK SHORTWAVES ACRS CWFA THRU F24...THOUGH AT F48...ETA A BIT FARTHER W THAN AVN. MORE SIGNIFICANTLY...AVN MUCH STRONGER WITH SHORTWAVE DROPPING INTO BASE OF TROF AT F60 THAN ETA. AT THE SFC...AVN OFFERED A FASTER MOVEMENT WITH CDFNT THAN ETA AND NGM AND VERIFIED BEST AT 18Z. ETA AND NGM BOTH TRENDED FASTER WITH FNT... ALSO GIVING CREDENCE TO FOLLOWING AVN SOLUTION. WITH LOW LVL FORCING ALONG CDFNT AND DIFLUENCE ALOFT UNDER RIGHT ENTRANCE RGN OF UPR JET...SHOWERS AND TSRA WL WRK ACRS RGN TONIGHT. BEST FORCING WL EXIT ERN SXNS OF CWFA BY 03Z. JUST MARGINAL INSTABILITY...LI VALUES OF MINUS 2 TO MINUS 4...BUT STRONG WND FIELD WITH VWP INDICATING 55 KT WNDS AT 5K FT. THUS...ISOLATED SVR STORMS STILL POSSIBLE. WL MONITOR DEVELOPMENT UP TO ZONE ISSUANCE BEFORE DECIDING IF TO MENTION SVR IN ZONES. WITH COLD AIR ALOFT AND ABUNDANT LOW LVL MOISTURE...EXPECT CU/SC REDEVELOPMENT ON TUE. LAKE EFFECT CLOUDS CAN ALSO BE EXPECTED GIVEN LMIC/85H TEMP DIFFERENTIAL AROUND 10C. WITH HI PRES RDG OVR RGN AND DRIER AIR ADVECTING IN...WL GO WITH MOSTLY CLEAR SKIES TUE NIGHT. WITH PVA DUE TO SHORTWAVE DROPPING INTO RGN...WITH OPT FOR MOSTLY CLOUDY WORDING WITH LOW CHC POPS FOR SHOWERS ON WED. SKIES WL CLR WED NIGHT AS RDG RETURNS. NGM STARTING TO CATCH UP WITH BRINGING IN LOW LVL COLD AIR...BUT STILL MAY BE A DEGREE OR TWO TOO WARM FOR TONIGHT. WITH CLOUDINESS...WL GO WITH COOLER MAV NUMBERS FOR TUE. FWC AND AVN NUMBERS IN EXCELLENT AGREEMENT FOR TUE NIGHT AND LOOK GOOD WITH CLEARING SKIES AND LIGHT WND. WL GO TOWARD COOLER MAV NUMBERS FOR WED. AS FOR EXTD...WL DROP MENTION OF SHOWERS ON SAT GIVEN ONLY WK SHORTWAVE TOPPING RDG. .IWX...NONE. BARJENBRUCH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:59 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Miami | 21 min |
| Apr 23, 3:18 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.